Torsades de pointes after termination of an atrial fibrillation episode

Tracing
N° 97
Patient
84-year-old patient with a history of paroxysmal atrial fibrillation, hospitalized for palpitations and signs of left heart failure; introduction of a loading dose of amiodarone and intravenous diuretic treatment; episodes of near-syncope;
Torsades de pointes after termination of an atrial fibrillation episode
Comments

This tracing corresponds to a commonly observed clinical situation: syncope in an elderly patient, hospitalized for cardiac decompensation due to atrial fibrillation. A treatment with amiodarone and diuretic is commonly proposed; this treatment allows termination of arrhythmia and suppression of symptoms of heart failure. The syncope occurs at the time of the end of the arrhythmia, more often on a torsade de pointes than on the post-tachycardia pause. Indeed, the association between sinus pause, amiodarone and diuretics therapy (relative hypokalemia) has a synergistic effect favoring the occurrence of bradycardia combined with a marked prolongation of the QT interval, the two necessary prerequisites for the occurrence of a torsade de pointes.

Long congenital or iatrogenic QT syndromes are caused by intrinsic or acquired abnormalities of the ionic currents involved in ventricular repolarization. These abnormalities may be increased when receiving QT-prolonging treatment under conditions of metabolic disorder (hypokalemia, hypomagnesemia). It is possible that some patients with an abnormal prolongation of the QT interval following drug intake may have a previously silent genetic predisposition that is expressed under specific conditions. Although it is difficult to predict which patients are at risk of torsade de pointes, the introduction of combined antiarrhythmic therapy (class I or class III) and a loop diuretic in an elderly patient for atrial fibrillation requires close monitoring, since QT prolongation and bradycardia initiating the arrhythmia can occur at the time of arrythmia termination. For example, the QT interval of this patient was perfectly normal at the beginning of the tracing.

Epigraph
The combination of amiodarone and diuretics in an elderly patient with heart failure due to passage in atrial fibrillation may increase the likelihood of concomitant torsade de pointes in sinus rhythm.
Torsades de pointes after termination of an atrial fibrillation episode